- Acetaminophen poisoning may occur after acute or chronic overdose.
- After acute overdose, a serum acetaminophen level above the treatment line of the Rumack-Matthew acetaminophen poisoning nomogram should be considered possibly hepatotoxic.
- Acetaminophen is sold under many brand names and is often an ingredient in combination pain reliever preparations.
- Serious hepatotoxicity after single acute overdose by young children is rare compared with that by adolescents.
- Most toddlers with acetaminophen hepatotoxicity suffered repeated supratherapeutic dosing.
- Acetaminophen should be stored with childproof caps, out of sight of young children.
- Proper use of acetaminophen products should be taught to patients with pain.
- Analgesics are the most common drugs implicated in poisoning exposures among children younger than 6 years.
- Acetaminophen preparations comprise ~49% of all analgesic poisoning exposures reported to poison control centers.
In 2003, acetaminophen poisoning was responsible for 1/2 of all adult cases of acute liver failure.
- Pain syndromes
- Glutathione depletion: Prolonged vomiting, alcoholism, etc.
- CYP2E1 induction: Alcoholism, isoniazid therapy
- Most absorbed acetaminophen is metabolized through formation of hepatic glucuronide and sulfate conjugates.
- Some acetaminophen is metabolized by the CYP450 mixed-function oxidase system, leading to the formation of the toxic N-acetyl-p-benzoquinoneimine (NAPQI).
- NAPQI is quickly detoxified by glutathione under usual circumstances.
- After overdose, glucuronidation enzyme pathways become saturated:
- Drug elimination half-life becomes prolonged.
- Proportionately more NAPQI is produced.
- Glutathione supply cannot meet detoxification demand.
- Hepatotoxicity or renal toxicity may ensue.
- Single acute overdose of >150 mg/kg or 10 g
- Repeated overdose of >100 mg/kg/d, or 6 g/d, for >2 days
- Acetaminophen is often marketed in combination with other pharmaceuticals, which may complicate a drug overdose situation.
- Adolescents frequently overdose on more than one drug preparation.
Signs and Symptoms
- Initially may be clinically silent
- Medical history of pain or fever:
- Acetaminophen ingestion should be explored in any patient being treated for pain or fever.
- Amount of acetaminophen ingested:
- A single, acute ingestion of <150 mg/kg (≤10 g in adolescents) is unlikely to cause significant toxicity among otherwise healthy individuals.
- Timing of ingestion:
- Allows application of the Rumack-Matthew nomogram
- Sustained-release preparation:
- Acetaminophen is now available is sustained-release form.
- Medication list:
- Use of isoniazid or other CYP2E1 hepatic enzyme inducers may increase risk for toxicity.
Right upper quadrant tenderness may suggest acetaminophen-induced hepatitis.
- Serum acetaminophen level:
- Allows application of the Rumack-Matthew nomogram after acute overdose
- Rumack-Matthew nomogram applies only to single, acute acetaminophen overdose scenarios.
- Hepatic transaminases:
- Aspartate aminotransferase (AST) is the most sensitive of the widely available measures to assess acetaminophen hepatotoxicity, and begins to rise 12–24 hours after significant overdose
- Liver and kidney function tests:
- As the AST rises, it is important to follow liver and kidney function with tests such as serum glucose, prothrombin (PT) and partial thromboplastin (PTT) times, serum creatinine, plasma pH, and serum albumin.
- The PT and PTT may be slightly elevated owing to direct effect of elevated blood acetaminophen concentrations or N-acetylcysteine therapy, without signifying liver injury.
- The decline of an elevated serum AST may indicate either liver recovery or profound liver failure and must be interpreted in context.
- Salicylate level:
- May be a co-ingestant in the setting of analgesic drug overdose.
Hepatic zone III (centrilobular) necrosis
- Infectious hepatitis
- Other drug-induced hepatitis
Evaluate for possible polypharmacy overdose.
- Single acute overdose:
- Activated charcoal, 1–2 g/kg (maximum 75 g), may be administered if acetaminophen is judged to be present in the stomach or proximal intestine (usually within 2 hours of ingestion).
- N-acetylcysteine should be administered if a serum acetaminophen level obtained >4 hours after overdose falls above the treatment line of the Rumack-Matthew nomogram.
- Patients presenting to medical care >7 hours after overdose should be given a loading dose of N-acetylcysteine while waiting for the serum acetaminophen level result.
- Oral N-acetylcysteine dose: 140 mg/kg loading dose, followed by 70 mg/kg maintenance doses q4h for 17 additional doses (see “FAQ”)
- Intravenous N-acetylcysteine dose: 150 mg/kg loading dose over 1 hour, then 50 mg/kg over 4 hours, then 100 mg/kg over 16 hours (see “FAQ”)
- In the presence of clinical liver injury, N-acetylcysteine therapy should be continued until liver recovery is evident.
- Repeated supratherapeutic ingestion:
- Consider N-acetylcysteine therapy if:
- Ingestion of >100 mg/kg or 6 g/d for consecutive days
- Patient is symptomatic
- AST level is elevated
- Acetaminophen level is higher than would be expected given dosing, and AST level is normal
- Consider the asymptomatic patient to be at minimal risk if AST level is normal and serum acetaminophen is undetectable.
- N-acetylcysteine may be dosed as for acute overdose.
Acetaminophen poisoning and N
-acetylcysteine therapy are emetogenic:
- Chill and cover the N-acetylcysteine.
- Consider antiemetic therapy with drugs such as metoclopramide and/or ondansetron.
- N-acetylcysteine may be given slowly via nasogastric or nasoduodenal tube.
Liver transplant should be considered for patients approaching the King’s College Hospital Criteria:
- pH <7.30 after resuscitation, or
- PT >1.8 times control, plus
- Serum creatinine >3.3 mg/dL, plus
- N-acetylcysteine therapy
- Psychiatric evaluation warranted
Issues For Referral
- N-acetylcysteine therapy concluded
- No concern for developing liver injury
- Patients with AST approaching 1,000 IU/L should be considered for transfer to a liver transplant center.
- Mental health services should be provided to victims of intentional overdose.
- Among previously healthy children, hepatotoxicity is rare with single doses <150–200 mg/kg.
- After single acute acetaminophen overdose, likelihood of hepatotoxicity may be determined by using the Rumack-Matthew nomogram.
- N-acetylcysteine therapy prevents hepatic failure in >99% of acetaminophen-poisoned patients if administered within 8 hours of overdose.
- N-acetylcysteine therapy is less efficacious when administered >8 hours after overdose, but should still be offered.
- Repetitive dosing of >75 mg/kg/d should be evaluated cautiously, especially in the presence of the following:
- Febrile illness
- Vomiting or malnourishment
- Anticonvulsant or isoniazid therapy
- Hepatic failure
- Renal insufficiency
- Anaphylactoid shock may complicate intravenous N-acetylcysteine therapy.
- Cardiorespiratory monitoring is warranted during intravenous N-acetylcysteine therapy.
- Intensive care monitoring is warranted during fulminant hepatic failure.
- American Academy of Pediatrics. Committee on Drugs. Acetaminophen toxicity in children. Pediatrics. 2001;108:1020–1024.
- Hendrickson RG, Bizovi KE. Acetaminophen. In: Flomenbaum NE, Goldfrank LR, Hoffman RS, et al., eds. Goldfrank’s Toxicologic Emergencies. New York: McGraw-Hill; 2006:523–543.
- 965.4 Acetaminophen poisoning
- Drug administration education should be offered to victims of chronic overdose.
- Home safety education should be provided after pediatric exploratory ingestions.
- Q: What is “short course” N-acetylcysteine (NAC) therapy?
- A: The toxic NAPQI metabolite has a short biologic half-life. Some suggest that those patients with a nondetectable serum acetaminophen level paired with a normal AST level 24 hours after ingestion do not need any further antidotal therapy.
- Q: Should NAC be given PO or IV?
- A: Both seem to be equally efficacious. Oral administration of NAC is complicated by taste aversion, vomiting, and a longer standard treatment course. IV NAC may lead to anaphylactoid shock. No cost–benefit studies are available for direct comparison of short course oral NAC and IV NAC.
- Betten DP, Cantrell FL, Thomas SC A prospective evaluation of shortened course oral n-acetylcysteine for the treatment of acute acetaminophen poisoning. Ann Emerg Med. 2007;50:272–279. [PMID:17210206]
- Dart RC, Erdman AR, Olson KR Acetaminophen poisoning: An evidence-based consensus guideline for out-of-hospital management. Clin Toxicol. 2006;44:1–18.
- Lai MW, Klein-Schwarz W, Rodgers GC 2005 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Clin Toxicol. 2006;44:803–932.
- Larson AM, Polson J, Fontana RJ Acetaminophen-induced acute liver failure: Results of a United States multicenter, prospective study. Hepatology. 2005;42:1364–1372. [PMID:16317692]
Kevin C. Osterhoudt, MD, MSCE
Acetaminophen Poisoning is a sample topic found in
To find other Pediatrics Central topics
please login or purchase a subscription.